An Allergic Reaction (Anaphylaxis) Observed Before Open Heart Surgery in the Operating Room
Fırat Altın, Selim Aydın, Börteçin Eygi, Tevfik Güneş, Kamuran Erkoç, Barış Kutas
Keywords: Povidone, allergic reaction, heart surgery.
Anaphylaxis and anaphylactoid reactions under general anesthesia are serious events and are often regarded as life threatening situations. A 57-year-old woman was admitted to cardiothora-cic surgery clinic for coronary artery by-pass grafting procedure with a diagnosis of coronary artery disease following a diagnostic coronary artery angiography. Upon arrival to the operating room, after necessary monitoring, general anesthesia was administered. Sterile placement of a central venous catheter into the internal jugular vein was planned after application of 10% povidone iodine to the right cervical area. Following povidone iodine application, a maculopapular rash was observed on the trunk. One hour after central catheter insertion, povidone iodine was applied to mediastinum for surgical preparation. A maculopapular rash covered the whole body of the patient. Hypotension, tachycardia and an increase in peak airway pressure were recorded. After emergent administration of adrenaline 1: 1000 at a dose of 1 mg intravenously, metilprednisolone and anti-histaminic agent were given to patient at appropriate doses. The patient was transferred to intensive care unit. Two days later, an anti-septic solution including 2% chlorhexidine and 70% isopropyl alcohol was used in her three vessel coronary artery by-pass grafting operation without having any complications. Allergic reactions can be quite serious and may lead to death if an early detection and an emergent intervention can not be provided to patients under general anesthesia. During surgical procedures, anaphylaxis related to the use of povidone iodine solution is rarely observed however, the health care providers should be aware of its existance.